Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 18, NWS Des Moines, IA

May 14, 2020Mahaska County, Monroe County, Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 14, 2020, 6:56 PM CDT for Mahaska County, Monroe County, Wapello County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2020, 6:56 PM CDT (23:56 UTC)
Expired
May 14, 2020, 7:45 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mahaska County, IA, Monroe County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 7:09 PM CDTHAIL 1Kirkville, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 4:24 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WUUS53 KDMX 142356
SVRDMX
IAC123-135-179-150045-
/O.NEW.KDMX.SV.W.0018.200514T2356Z-200515T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
656 PM CDT Thu May 14 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Monroe County in south central Iowa...
  Northern Wapello County in southeastern Iowa...
  Southeastern Mahaska County in south central Iowa...

* Until 745 PM CDT.

* At 656 PM CDT, a severe thunderstorm was located near Eddyville, or
  10 miles northwest of Ottumwa, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ottumwa, Eddyville, Ottumwa Industrial Airport, Fremont, Kirkville,
  Chillicothe and Oskaloosa Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4102 9269 4114 9269 4126 9241 4116 9241
      4116 9218 4108 9218
TIME...MOT...LOC 2356Z 241DEG 29KT 4109 9260 

HAIL...1.00IN
WIND...60MPH
 
$$

Kotenberg
2 follow-up statements
157 
WWUS53 KDMX 150011
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
711 PM CDT Thu May 14 2020

IAC135-150021-
/O.CAN.KDMX.SV.W.0018.000000T0000Z-200515T0045Z/
Monroe IA-
711 PM CDT Thu May 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONROE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southeastern Iowa.

LAT...LON 4103 9263 4118 9260 4126 9241 4116 9241
      4116 9218 4108 9218
TIME...MOT...LOC 0011Z 249DEG 25KT 4113 9250 

$$

IAC123-179-150045-
/O.CON.KDMX.SV.W.0018.000000T0000Z-200515T0045Z/
Wapello IA-Mahaska IA-
711 PM CDT Thu May 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN WAPELLO AND SOUTHEASTERN MAHASKA COUNTIES...

At 711 PM CDT, a severe thunderstorm was located over Ottumwa
Industrial Airport, or 8 miles northwest of Ottumwa, moving east at
30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ottumwa, Ottumwa Industrial Airport, Fremont, Kirkville, Chillicothe
and Oskaloosa Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4103 9263 4118 9260 4126 9241 4116 9241
      4116 9218 4108 9218
TIME...MOT...LOC 0011Z 249DEG 25KT 4113 9250 

HAIL...1.00IN
WIND...60MPH
 
$$

Kotenberg
537 
WWUS53 KDMX 150040
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
740 PM CDT Thu May 14 2020

IAC123-179-150050-
/O.EXP.KDMX.SV.W.0018.000000T0000Z-200515T0045Z/
Wapello IA-Mahaska IA-
740 PM CDT Thu May 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WAPELLO AND
SOUTHEASTERN MAHASKA COUNTIES WILL EXPIRE AT 745 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail is still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southeastern Iowa.

LAT...LON 4103 9263 4118 9260 4126 9241 4116 9241
      4116 9218 4108 9218
TIME...MOT...LOC 0040Z 241DEG 29KT 4123 9225 

$$

Kotenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:46 PM CDT, 10 minutes earlier.

Area forecast discussion, May 14, 6:46 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
646 PM CDT Thu May 14 2020

.SHORT TERM.../Tonight through Friday Night/
Issued at 225 PM CDT Thu May 14 2020

Confidence: Medium to High

Main concerns tonight will be the extent of the severe weather and
potential for training storms southeast as the boundary nears the
Iowa-Missouri border.  Front has managed to remain over southern
Iowa with most of the convection so far elevated along and just
north of the boundary.  Dewpoints have climbed to 65 to 70F in the
south with temperatures in the upper 60s/lower 70s as well.
Effective bulk shear continues to support some storm organization in
the south and LCL's remain low.  Early morning 12z subjective H850
analysis showed +10C fetch of moisture just ahead of the approaching
low. With clearing in the south now, expecting that severe will be
ramping up in the next few hours. SWODY1 has been trimmed back a bit
in the south.  As for the hydro threat, as noted in earlier update
we continue with dry antecedent conditions over most of the
region but there is a small potential for a few rounds of storms
southeast into the overnight as the front sags south and low level
inflow increases into the overnight hours. This would likely be
focused mainly in the far southeast where the current flash flood
watch has been issued. The storms are likely to continue into the
evening hours and begin to diminish after midnight for most of the
area. Lows tonight will dip into the 40s northwest to the upper
50s in the southeast. Friday will see a pleasant day with high
pressure building across the region. Highs will reach the lower to
mid 70s during the day. Tomorrow night the next system will
approach. The models are still slowing the timing and will follow
suit with slower arrival by 12z Saturday and mainly in southwest
sections. Lows tomorrow night will hold in the lower to mid 50s
south.

.LONG TERM.../Saturday through Thursday/
Issued at 225 PM CDT Thu May 14 2020

Confidence: Medium to High

Models in decent agreement for Saturday with incoming short wave and
potential for a spring system that bring another 1 or more inches of
rainfall to the region with breezy conditions.  Highs Saturday will
be slightly cooler in the upper 60s to lower 70s over the area with
thicker clouds and plenty of showers around. The system will pull
northeast overnight into Sunday, with another trough swinging
through the region. Showers and clouds along with continued
northwest flow.  Highs will fall back to the lower to mid 60s with
some sun returning later in the day. The advertised warm-up will
continue into midweek with highs returning to the 70s and 80s by
Wednesday into Thursday.  Little precipitation is expected for
Monday through Thursday.  Though the GFS is a bit faster by
Thursday, it's likely too fast and the Euro has a better handle on
timing which keeps the region dry into Thursday.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 645 PM CDT Thu May 14 2020

Main concern continues convection over the southern sites KOTM and
KDSM. Convection and low cigs will gradually give way to
improvement aft 10-12z KOTM. Elsewhere, MVFR cigs to VFR
conditions for the remainder of sites with north winds expected
through the period after frontal passage southeast tonight.

&&

.HYDROLOGY...
Issued at 225 PM CDT Thu May 14 2020

Confidence: Medium to High

Model trends continue to show some potential for localized heavy
rainfall in the far southeast late this afternoon and overnight.
Though somewhat conditional, have issued a Flash Flood Watch for a
small portion of the forecast area. Antecedent soil moisture and
conditions remain dry, but localized heavy rainfall in excess of 3
to 4 inches may cause some urban runoff issues if storms train
across the same locations.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for IAZ086-097.

&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
HYDROLOGY...REV
Hazardous weather outlook, May 14, 12:34 PM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1234 PM CDT Thu May 14 2020

IAZ086-097-151745-
Wapello-Davis-
1234 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Flash Flood Watch is in effect for the area this evening and
overnight. Please refer to www.weather.gov/desmoines for more
information.

Strong to severe thunderstorms are expected later this afternoon
into this evening over portions of south central and southeastern
Iowa. Damaging wind gusts and large hail are the primary severe
concerns with an isolated tornado possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms return later Saturday into Saturday night, but the
severe weather threat looks low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today.

IAZ050-060>062-072>075-081>085-092>096-151745-
Tama-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Adams-
Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-Appanoose-
1234 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are expected later this afternoon
into this evening over portions of central, south central and
southeastern Iowa. Damaging wind gusts and large hail are the
primary severe concerns with an isolated tornado possible.
Locally heavy rainfall may also occur as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms return later Saturday into Saturday night, but the
severe weather threat looks low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today.

IAZ004>007-015>017-023>028-033>039-044>049-057>059-070-071-151745-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Cass-Adair-
1234 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few thunderstorms remains possible later today with the higher
severe risk over south central and southeastern Iowa.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms return later Saturday into Saturday night, but the
severe weather threat looks low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later today.

In the hours before

Special weather statement, May 14, 6:13 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Des Moines IA
613 PM CDT Thu May 14 2020

IAZ083>086-094>097-150015-
Wapello IA-Appanoose IA-Clarke IA-Lucas IA-Wayne IA-Davis IA-
Monroe IA-Decatur IA-
613 PM CDT Thu May 14 2020

...SPECIAL WEATHER STATEMENT...

At 613 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leon to near Rathbun Lake. Movement was
northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Ottumwa, Chariton, Albia, Leon, Corydon, Ottumwa Industrial Airport,
Lake Sundown, Rathbun Lake, Eldon, Moravia, Agency, Russell,
Humeston, Mystic, Blakesburg, Van Wert, Garden Grove, Decatur City,
Drakesville and Kirkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central and southeastern Iowa.

LAT...LON 4069 9381 4095 9391 4113 9264 4116 9248
      4116 9218 4082 9218
TIME...MOT...LOC 2313Z 236DEG 30KT 4080 9381 4089 9299

Kotenberg
Local storm report, May 14, 6:26 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     4 SSW HARVEY            41.27N 92.95W
05/14/2020                   MARION             IA   TRAINED SPOTTER

            MULTIPLE LARGE TREES LIMBS DOWN ALONG
            HIGHWAY G62 OR PIERCE DRIVE ABOUT 3 MILES
            EAST OF PERSHING.

&&

KLP
Local storm report, May 14, 6:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             5 S INDIANOLA           41.29N 93.58W
05/14/2020  U0.75 INCH       WARREN             IA   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

KLP
Local storm report, May 14, 6:28 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             8 E NEW VIRGINIA        41.19N 93.58W
05/14/2020  M1.00 INCH       WARREN             IA   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

KLP
Local storm report, May 14, 6:38 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             NEW VIRGINIA            41.18N 93.73W
05/14/2020  M2.75 INCH       WARREN             IA   BROADCAST MEDIA

            DELAYED REPORT AND TIME ESTIMATED BY RADAR.
            REPORT VIA WOI-DT WEATHER AND SOCIAL MEDIA.

&&

KLP
Local storm report, May 14, 6:56 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     2 W FREMONT             41.21N 92.47W
05/14/2020                   MAHASKA            IA   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 12:26 PM CDTFlash Flood WatchDMXDavis, Wapello11 hr
May 14, 2:36 PM CDTSpecial Weather StatementDMXGuthrie54 min
May 14, 3:35 PM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison40 min
May 14, 3:45 PM CDTSpecial Weather StatementDMXAdair, Madison45 min
May 14, 3:57 PM CDTSpecial Weather StatementDMXClarke, Madison, Marion, Warren48 min
May 14, 4:08 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Warren52 min
May 14, 4:14 PM CDTSpecial Weather StatementDMXDallas, Polk61 min
May 14, 4:28 PM CDTSpecial Weather StatementDMXMadison32 min
May 14, 4:46 PM CDTTornado WarningDMXClarke, Lucas, Marion, Warren29 min
May 14, 5:01 PM CDTSevere Thunderstorm WarningDMXClarke, Warren29 min
May 14, 5:14 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Monroe, Warren46 min
May 14, 5:29 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Marion, Warren31 min
May 14, 5:44 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Union, Warren31 min
May 14, 5:57 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion, Monroe48 min
May 14, 6:13 PM CDTSpecial Weather StatementDMXDecatur, Monroe, Wapello, Wayne62 min
May 14, 6:20 PM CDTSevere Thunderstorm WarningDMXMahaska, Monroe, Wapello40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.